MAUDE Adverse Event Report: SORIN GROUP ITALIA S.R.L. INSPIRE 8 DUAL HOLLOW FIBER OXYGENATOR WITH INTEGRATED HARDSHELL VENOUS CARDIOTO; OXYGENATOR, CARDIOPULMONARY BYPASS

SORIN GROUP ITALIA S.R.L. INSPIRE 8 DUAL HOLLOW FIBER OXYGENATOR WITH INTEGRATED HARDSHELL VENOUS CARDIOTO; OXYGENATOR, CARDIOPULMONARY BYPASS
Model Number 8 PH.I.S.I.O.
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/02/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Sorin group (b)(4) manufactures the inspire 8 oxygenator.The incident occurred in (b)(6).(b)(4).Per exemption number e2016005.A review of the dhr did not identify any deviations or non-conformities relevant to the reported issue.The involved device has been requested for return to sorin group (b)(4) for investigation.A follow-up report will be sent once the investigation is complete.
 
Event or Problem Description
Sorin group (b)(4) received a report that traces of blood were observed in the water outlet of the inspire 8 dual hollow fiber oxygenator about 50 minutes after starting bypass.The medical team opted to continue the surgery without changing the oxygenator.The procedure was completed without issue.There was no report of patient injury.
 
Additional Manufacturer Narrative
Sorin group (b)(4) manufactures the inspire 8 oxygenator.The incident occurred in (b)(6).Per exemption number e2016005.(b)(4).The defective device was returned to sorin group (b)(4) for investigation.The device was subjected to pressure testing in order to confirm the blood to water leak.Under slight over-pressurization, drops of fluid were identified exiting from the blood side of the heat exchanger.A tac scan revealed a small detachment between the heat exchanger fiber bundle and the inner core, which caused the leak.The root cause of the detachment remains unknown.The present complaint was an isolated event.No other similar defects have been recorded in the last year over more than (b)(4) units sold worldwide.
 
Additional Manufacturer Narrative
(b)(4).Per exemption number e2016005.Further autopsy of the heat exchanger core revealed a thin plastic residue trapped in the potting resin where the leak occurred.Spectroscopic analysis of the debris determined it was a portion of the bag used for handling the sub-assembly.According to internal records, the identified defect is a rare event with very low occurrence (less than 1 10-5).No similar events with the same root cause have been reported in the last 24 months.

Brand Name
INSPIRE 8 DUAL HOLLOW FIBER OXYGENATOR WITH INTEGRATED HARDSHELL VENOUS CARDIOTO
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
SORIN GROUP ITALIA S.R.L.
strada statale 12 nord, 86
mirandola (modena)
MDR Report Key6289851
Report Number9680841-2017-00002
Device Sequence Number885893
Product Code DTZ
UDI-Device Identifier08033178112369
UDI-Public(01)08033178112369(17)181123(10)1511230036
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K130433
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/26/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/23/2018
Device Model Number8 PH.I.S.I.O.
Device Catalogue Number050714
Device Lot Number1511230036
Was Device Available for Evaluation? Yes
Distributor Facility Aware Date01/02/2017
Device Age14 MO
Initial Date Received by Manufacturer 01/02/2017
Supplement Date Received by ManufacturerNot provided
09/29/2017
Initial Report FDA Received Date01/31/2017
Supplement Report FDA Received Date05/19/2017
10/26/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1